PubMed · 11261526
Olanzapine-lnduced hyperglycemic nonketonic coma.
Abstract
OBJECTIVE: To report a case of olanzapine-induced hyperglycemia leading to a hyperosmolar, hyperglycemic, nonketonic coma. CASE SUMMARY: A 51-year-old, 85.5-kg (ideal body weight 79.9 kg), white man presented to a Veterans Affairs hospital with a serum glucose concentration of 1596 mg/dL. Soon thereafter, he went into a hyperosmolar, hyperglycemic, nonketonic coma. Olanzapine therapy had been instituted less than six months prior to this event; approximately two months before this event, his blood glucose was 108 mg/dL. Eight days after stopping olanzapine, the glucose concentration returned to normal, and the patient no longer required insulin nor any other glucose-lowering agents. DISCUSSION: The insulin resistance caused by olanzapine is normally attributed to the weight gain associated with the drug. In this patient, it appears that olanzapine caused hyperglycemia by a mechanism other than weight gain. CONCLUSIONS: This case report and others from the literature suggest that olanzapine therapy may induce hyperglycemia in some patients.
Explore related subjects
Keep this discovery
Explore connections, maps & timelines
J Roefaro, S M Mukherjee. 2001. Olanzapine-lnduced hyperglycemic nonketonic coma.. https://doi.org/10.1345/aph.10178
Cite the original work for its findings. Save a collection to share your selection of sources.